High Wind, Southwest Interior
- When
- November 22, 12:08 AM PST to 6:15 AM PST
- Where
- Southwest Interior forecast zone
- Measured
- 72 kt (83 mph) estimated gust
- Reported by
- Mesonet
High winds estimated from nearby Oregon Coast Range zone.
A Pacific storm brought strong winds to the coastline.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
A Pacific storm brought strong winds to the coastline.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Nov 21, 8:41 PM PST, 3 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PORTLAND OR 841 PM PST SAT NOV 21 2009 .SYNOPSIS...A STRONG PACIFIC COLD FRONT WILL MOVE INLAND OVERNIGHT AS A DEEP SURFACE LOW OFF THE COAST MOVES NORTHEAST INTO WASHINGTON. A WEAK RIDGE OF HIGH PRESSURE WILL FOLLOW SUNDAY AFTERNOON AND NIGHT...BEFORE THE NEXT FRONTAL SYSTEM ARRIVES LATER ON MONDAY. && .SHORT TERM...MODELS ARE IN REASONABLY GOOD AGREEMENT SHOWING THE DEEP SURFACE LOW MOVING ONTO THE CENTRAL WA COAST OR POSSIBLY A BIT S AROUND 09Z. HOWEVER AT 00Z MODELS WERE ABOUT 4 MB TOO HIGH COMPARED WITH SHIP REPORTS W OF 130W NEAR THE LOW. MODELS ARE IN GOOD AGREEMENT ON THE UPPER FEATURES...WITH A STRONG SHORTWAVE MOVING ACROSS THE FORECAST AREA TONIGHT...DIGGING SLIGHTLY TO THE ESE. TIMING OF THE COLD FRONT IN ALL MODELS INDICATES FRONTAL PASSAGE ON THE COAST AROUND MIDNIGHT. HAVE ISSUED A HIGH WIND WARNING FOR THE WILLAPA HILLS TO GO ALONG WITH THE COASTAL WARNING AND INLAND VALLEY WIND ADVISORIES. WINDS INLAND LOOK GUSTY WITH THE FRONT BUT ESPECIALLY AFTER THE FRONT AND LOW MOVE INLAND AS THERE WILL BE STRONG PRES RISES IN THE OVERNIGHT HOURS. DOPPLER RADAR SHOWS THE PRECIP FIELD HAS FINALLY SPREAD TO THE CASCADES THIS EVENING. WILL CONTINUE THE WINTER STORM WARNING FOR THE CASCADES AS MOISTURE...STRENGTH OF THE FRONT AND THE POST FRONTAL WESTERLY OROGRAPHIC FLOW ALL FAVOR SIGNIFICANT SNOWFALL FOR LATER TONIGHT AND SUN. A WEAK UPPER RIDGE WILL BUILD OVER THE FORECAST AREA SUN NIGHT AND MON FOLLOWING THE FRONT. BEST CHANCES FOR PRECIP MON AND TUE WILL SHIFT N INTO WA WITH WARM FRONT OVERRUNNING. THE UPPER RIDGE HOLDS COLD FRONT AT BAY UNTIL AFTER TUE NIGHT. RW .LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...WEAK HIGH PRES RIDGE OVER THE FORECAST AREA CONTINUES TO PUSH ENERGY NORTH OF FORECAST AREA MID WEEK. IT MANAGES TO DELAY THE ARRIVAL OF A SECOND SYSTEM THROUGH THUR. MODEL SOLUTIONS DIVERGE TOWARD THE END OF THE WEEK AND HAVE LITTLE CONFIDENCE IN THEM. AT THIS TIME WILL GO WITH CLIMATOLOGY UNTIL THERE IS SOME CONSISTENCY BETWEEN THE MODELS.. && .AVIATION...AREAS OF MVFR CONDITIONS ALONG THE COAST THIS EVENING WILL EXPAND INLAND TONIGHT AS THE RAIN SHIELD FROM THE NEXT STRONG SYSTEM APPROACHES. SOUTH WINDS WILL INCREASE THROUGH 09Z AND THEN TURN WESTERLY FROM WEST TO EAST AS THE ASSOCIATED STRONG COLD FRONT SWINGS ACROSS THE AREA. A MIX OF VFR AND MVFR CONDITIONS ARE EXPECTED SUNDAY MORNING IN STRONG UNSTABLE ONSHORE FLOW. KPDX AND APPROACHES...VFR CONDITIONS ARE EXPECTED THROUGH 06Z...THEN MVFR CONDITIONS WILL DEVELOP AS A COLD FRONT APPROACHES. SOUTH TO SOUTHWEST WINDS MAY BECOME QUITE STRONG AROUND 12Z AS A STRONG GRADIENT DEVELOPS OVER THE NORTH VALLEY AS THE LOW MOVES INLAND. WIND GUSTS NEAR 50 MPH ARE POSSIBLE. A MIX OF VFR AND MVFR CONDITIONS ARE EXPECTED SUNDAY MORNING IN STRONG UNSTABLE ONSHORE FLOW. && .MARINE...GALE FORCE SOUTH WINDS WILL STRENGTHEN TO STORM FORCE LATER THIS EVENING AS A POTENT LOW MOVES NORTH OF THE COASTAL WATERS AND INLAND ALONG THE WASHINGTON COAST. WINDS WILL TURN W TO NW ON SUNDAY AND BEGIN EASING. SEAS TONIGHT WILL LIKELY PEAK AROUND 20 FT ...BUT WILL DROP QUICKLY TO THE MID TEENS ON SUN. && .PQR WATCHES/WARNINGS/ADVISORIES... WA/OR...STORM WARNING FOR THE COASTAL WATERS FROM CAPE SHOALWATER TO FLORENCE THROUGH 3 AM SUNDAY MORNING. SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR CONDITIONS THROUGH SUN EVENING. WINTER STORM WARNING FOR THE S WA AND N AND CENTRAL OREGON CASCADES TONIGHT AND SUNDAY. HIGH WIND WARNING FOR THE S WA/N AND CENTRAL OREGON COAST... AND WILLAPA HILLS TONIGHT. WIND ADVISORY FOR THE WILLAMETTE VALLEY...THE LOWER COLUMBIA...AND THE I-5 CORRIDOR FOR THIS EVENING THROUGH SUNDAY MORNING. && MORE WEATHER INFORMATION ONLINE AT... HTTP://WEATHER.GOV/PORTLAND THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY REFERRED TO AS THE FORECAST AREA.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 510 AM PST SAT NOV 21 2009 ORZ001-002-WAZ021-221315- NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST- 510 AM PST SAT NOV 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT HIGH WINDS ARE POSSIBLE TONIGHT. REFER TO THE LATEST WEATHER MESSAGE (PDXNPWQPR) FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ003>010-012-014-WAZ020-022-023-039-040-221315- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA- GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY- SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE- NORTHERN OREGON CASCADE FOOTHILLS- CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY- WILLAPA HILLS-I-5 CORRIDOR IN COWLITZ COUNTY- GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS- 510 AM PST SAT NOV 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ORZ011-013-WAZ019-221315- NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY- SOUTH WASHINGTON CASCADES- 510 AM PST SAT NOV 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT SNOW AND BLOWING SNOW IS POSSIBLE TONIGHT. REFER TO THE LATEST WINTER MESSAGE (PDXWSWPQR) FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SNOW AND BLOWING SNOW IS POSSIBLE SUNDAY. REFER TO THE LATEST WINTER MESSAGE (PDXWSWPQR) FOR DETAILS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PZZ250-255-270-275-221315- COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM- WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM- 510 AM PST SAT NOV 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT GALE FORCE WINDS ARE POSSIBLE TODAY AND STORM FORCE WINDS TONIGHT. REFER TO THE LATEST MARINE WEATHER MESSAGE (PDXMWWPQR) FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY GALE FORCE WINDS ARE POSSIBLE SUNDAY MORNING. REFER TO THE LATEST MARINE WEATHER MESSAGE (PDXMWWPQR) FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1129 PM PST SAT NOV 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 PM NON-TSTM WND GST 2 NNW WALDPORT 44.44N 124.08W
11/21/2009 M61.00 MPH LINCOLN OR TRAINED SPOTTER
SUSTAINED SOUTH WIND 44 MPH. GUSTS 61. ALSO...ABUNDANT
PEA-SIZED HAIL FALLING.
1123 PM NON-TSTM WND GST CAPE FOULWEATHER 44.78N 124.07W
11/21/2009 M70.00 MPH LINCOLN OR MESONET
SOUTH WIND SUSTAINED 43 MPH. GUSTS 70 MPH.
1123 PM NON-TSTM WND GST 2 SSW NEWPORT 44.61N 124.07W
11/21/2009 M59.00 MPH LINCOLN OR C-MAN STATION
SUSTAINED SOUTH WIND 47 MPH. GUST 59 MPH.
1123 PM NON-TSTM WND GST 20 N FLORENCE 44.28N 124.10W
11/21/2009 M58.00 MPH LINCOLN OR PUBLIC
SOUTH WIND SUSTAINED 43 MPH. GUST 58 MPH.
1123 PM NON-TSTM WND GST NEWPORT 44.63N 124.05W
11/21/2009 M58.00 MPH LINCOLN OR DEPT OF HIGHWAYS
ON HWY 101 YAQUINA BAY BRIDGE. SUSTAINED SOUTH WIND 34
MPH. GUSTS 58 MPH.
&&
CROCKEYPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PORTLAND OR
1140 PM PST SAT NOV 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 PM NON-TSTM WND GST 2 NNW WALDPORT 44.44N 124.08W
11/21/2009 M61.00 MPH LINCOLN OR TRAINED SPOTTER
SUSTAINED SOUTH WIND 44 MPH. GUSTS 61. ALSO...ABUNDANT
PEA-SIZED HAIL FALLING.
1123 PM NON-TSTM WND GST CAPE FOULWEATHER 44.78N 124.07W
11/21/2009 M70.00 MPH LINCOLN OR MESONET
SOUTH WIND SUSTAINED 43 MPH. GUSTS 70 MPH.
1123 PM NON-TSTM WND GST 2 SSW NEWPORT 44.61N 124.07W
11/21/2009 M59.00 MPH LINCOLN OR C-MAN STATION
SUSTAINED SOUTH WIND 47 MPH. GUST 59 MPH.
1123 PM NON-TSTM WND GST 20 N FLORENCE 44.28N 124.10W
11/21/2009 M58.00 MPH LINCOLN OR PUBLIC
SOUTH WIND SUSTAINED 43 MPH. GUST 58 MPH.
1123 PM NON-TSTM WND GST NEWPORT 44.63N 124.05W
11/21/2009 M58.00 MPH LINCOLN OR DEPT OF HIGHWAYS
ON HWY 101 YAQUINA BAY BRIDGE. SUSTAINED SOUTH WIND 34
MPH. GUSTS 58 MPH.
1123 PM NON-TSTM WND GST 15 N FLORENCE 44.20N 124.10W
11/21/2009 M80.00 MPH LANE OR PUBLIC
AT SEA LION CAVES. SUSTAINED SOUTH WIND 66 MPH. GUST 80
MPH.
&&
CROCKEY2 high wind. Local standard time, as filed.
High winds estimated from nearby Oregon Coast Range zone.
Strong winds, with sustained winds to 45 kt, were reported at Toke Point. Other reports include gusts to 58 kt in Ocean park with power out to parts of the town, and sustained winds to 43 kt at Clatsop Spit.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, November 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203921, 203896.